Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

What causes pain and bleeding following rectal surgery for hemorrhoidectomy?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2002
Answered : 3190 Questions
I had a hemorroidectomy 5 months ago (July), about 5 weeks after (August) surgery I began to have a discharge of puss and more pain than before. Burning, itching etc.. Nifedipin was prescribed. End of September had another procedure to remove scar tissue and examine what was going on, determined I had ulcerations in my rectum, a fissure and swelling. Mid October I was in bad shape, bleeding a lot, pain during bowel movements, felt like I was going backwards and I began to look sick mainly due to the stress of it all I assume. I have now been on Canasa suppositories for 6 weeks, bleeding is 90% better pain is 50-60% I was prescribed another month of Canasa and was told I will be on it until all symptoms are gone. I guess my main question is am I on the right track and how much longer should I expect to deal with this, as you can imagine I have about had it. I have developed some anxiety as well in recent months and I hear stress doesn't help the healing process, Dr. prescribed xanex but I haven't taken it. Should I will it help? I have lost 15 lbs through the ordeal otherwise XXXXXXX is fine. Proctologist thinks I have IBD but my GP says most likely proctitis due to the original surgery. Any advice, comfort etc would be helpful. XXXXXXX
Posted Wed, 25 Dec 2013 in General Health
Answered by Dr. Deepak Kishore Kaltari 2 hours later
Brief Answer: Suggest to rule out anal stenosis Detailed Answer: Namaste Welcome to Healthcare-Magic Greetings of the day Dear XXXXXXX Pain and bleeding following rectal surgery for hemorrhoidectomy is most likely to be due to Fissure and stenosis of anal opening(Small opening). The outcome of this and respond to this will also depend what was done during second procedure. Due to associated fissure in ano, there is spasm of internal sphincter muscle of the rectum which delays healing of the ulcer, also stress and anxiety will provoke more spasm. So taking Xanex which is alprazolam which is anti anxiety medication will help. I think you are going on right rrack. Aim of the treatment should be 1. Help in smooth evacuation of stools- Any hard stools will further cause fissure and will promote internal sphincter spasm. Stool softner laxative and local suppository will help (you are already on Canasa) 2. Relax the internal sphincter 3. Prevent scarring I would suggest you the following measures to achieve it 1. Consume good quantity of water- atleast 2 to 3 liter a day. 2. High fiber diet 3. Avoid constipating diet- avoid refined wheat flour, biscuits and baked product 4. Oral laxative like Lactulose will be helpful 5. Local application of either Nifedepine/ nitroglycerin ointment to relax the internal sphincter will be helpful 6. Consult your physician to rule out persistent anal stenosis which could be cause of the synonyms 7. Local application of Steroid containing ointment will help prevent scarring and also treat proctitis if infection has been ruled out. 8. If infective pathology is ruled out, steroid enemas like hydrocortisone enema will be helpful in providing much needed relief. The confirmation whether it's Proctitis or IBD(inflammatory bowel disease) can be by histopathology examination of tissue or colonoscopy. I would suggest you to discuss all this with your physician and you could plan the things further . If you need any further clarification or suggestion,I would be glad to help you. Wishing you a great and healthy life. God bless Take care Best Regards Dr Deepak Kishore MBBS,MS,MCh Consultant Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor